Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The spectral extension property and extension of multiplicative linear functionals


Author: Michael J. Meyer
Journal: Proc. Amer. Math. Soc. 112 (1991), 855-861
MSC: Primary 46J05; Secondary 46H05
MathSciNet review: 1052578
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{A}$ be a commutative Banach algebra. Denote the spectral radius of an element $ a$ in $ \mathcal{A}$ by $ {\rho _\mathcal{A}}(a)$. An extension of $ \mathcal{A}$ is a Banach algebra $ \mathcal{B}$ such that $ \mathcal{A}$ is algebraically, but not necessarily continuously, embedded in $ \mathcal{B}$. We view $ \mathcal{A}$ as a subalgebra of $ \mathcal{B}$. If $ \mathcal{B}$ is an extension of $ \mathcal{A}$ then $ S{p_\mathcal{B}}(a) \cup \{ 0\} \subseteq S{p_\mathcal{A}}(a) \cup \{ 0\} $ and thus $ {\rho _\mathcal{B}}(a) \leq {\rho _\mathcal{A}}(a),\forall a \in \mathcal{A}$.

Let us say that $ \mathcal{A}$ has the spectral extension property if $ {\rho _\mathcal{B}}(a) = {\rho _\mathcal{A}}(a)$ for all $ a \in \mathcal{A}$ and all extensions $ \mathcal{B}$ of $ \mathcal{A}$, that $ \mathcal{A}$ has the strong spectral extension property if $ S{p_\mathcal{B}}(a) \cup \{ 0\} = S{p_\mathcal{A}}(a) \cup \{ 0\} $ for all $ a \in \mathcal{A}$ and all extensions $ \mathcal{B}$ of $ \mathcal{A}$, and that $ \mathcal{A}$ has the multiplicative Hahn-Banach property if every multiplicative linear functional $ \chi $ on $ \mathcal{A}$ has a multiplicative linear extension to every commutative extension $ \mathcal{B}$ of $ \mathcal{A}$.

We give characterizations of these properties for semisimple commutative Banach algebras.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46J05, 46H05

Retrieve articles in all journals with MSC: 46J05, 46H05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1991-1052578-X
PII: S 0002-9939(1991)1052578-X
Article copyright: © Copyright 1991 American Mathematical Society